Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 69, NWS Sioux Falls, SD

June 23, 2010Buena Vista County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jun 23, 2010, 3:27 AM CDT for Buena Vista County, Iowa. It took effect at Jun 23, 2010, 5:20 AM CDT. It was in force for 16 days.

The area

The counties it named.

The facts

Issued
Jun 23, 2010, 3:27 AM CDT (08:27 UTC)
In effect from
Jun 23, 2010, 5:20 AM CDT
Expired
Jul 9, 2010, 10:29 AM CDT
In force
16 days
Issued by
NWS Sioux Falls, SD
Flood severity
Moderate

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River at Linn Grove (LNNI4). The gauge peaked at 21.12 ft at Jun 28, 2010, 4:00 PM CDT.

actionminormoderate152006/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/10
Action stage
14 ft
Minor stage
16.5 ft
Moderate stage
20 ft
Major stage
22.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06605850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 23, 1:48 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 23, 1:48 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 AM CDT WED JUN 23 2010

.DISCUSSION...
THUNDERSTORMS TO EXIT THE AREA THIS MORNING AS S/WV OVER ERN SD LIFT
NE AND COLD FRONT DRIVES EAST. SHOULD SEE A FEW LINGERING
THUNDERSTORMS INTO SW MN AND NW IA THROUGH MID MORNING...BUT THAT IS
ABOUT IT. FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 7 AM...AS
HEAVY RAIN THREAT WINDS DOWN. SOME OF THE HEAVIEST RAIN OVERNIGHT
FELL ALONG AND NEAR A LINE FROM YANKTON...TO HAWARDEN...TO SPENCER
IOWA. MUCH OF THIS AREA PICKED UP A QUICK 2 TO 3 INCHES OF
RAIN...AND LOCALLY HIGHER AMOUNTS ESTIMATED BY RADAR.

BY THIS AFTERNOON MUCH OF THE AREA WILL HAVE CLEARED OUT BEHIND THE
FRONT...WITH BROAD UPPER LEVEL SUBSIDENCE SETTING IN...DESPITE A
WEAK WAVE DRIFTING ACROSS THE AREA . MODELS SHOWING SOME BNDRY LAYER
INSTABILITY DEVELOPING THIS AFTERNOON WITH THE COOLER AIR ALOFT AND
RESIDUAL SFC MOISTURE. THINKING ANY INSTABILITY WILL BE OVER POWERED
BY STRONG SUBSIDENCE SO ONLY HAVE SLIGHT CHANCE OF THUNDERSTORMS INTO
SW MN THIS AFTERNOON...AND THAT MAY BE OVERDOING IT.

HIGH PRESSURE WILL FINALLY PRODUCE A DRY NIGHT ACROSS THE AREA. DRY
CONDITIONS TO CONTINUE INTO THE DAY THURSDAY...BUT AS HIGH PRESSURE
SLIDES EAST...CHANCES FOR PRECIPITATION AGAIN BEGIN TO INCREASE. MAY
SEE ISOLATED STORMS INTO S CNTRL SD LATE THU AFTERNOON AND
EVENING...BUT MOST LIKE THE CAP WILL HOLD AS THERE IS NO UPPER LEVEL
SUPPORT. MODELS KEEP THINKS DRY THU NIGHT...BUT WILL HAVE TO MONITOR
WARM MOIST RETURN FLOW ALOFT SPREAD EAST ACROSS THE AREA. MAY BE
ABLE TO SPARK A FEW LATE NIGHT THUNDERSTORMS. CHANCES OF
THUNDERSTORMS TO CONTINUE ON FRIDAY...BUT MOST OF THE THUNDERSTORM
ACTIVITY OVER THE REGION WILL BE WELL TO THE NORTH ACROSS NORTH
DAKOTA. BEST CHANCES OF THUNDERSTORMS FOR THE FA WILL BE SAT INTO
SAT NIGHT. A STATIONARY SFC FRONT IS EXPECTED TO SET UP ACROSS E
CNTRL SD SAT AFT ALONG WHICH THUNDERSTORMS MAY FIRE ON. NOT CERTAIN
ON THE EXACT POSITION OF THE FRONT SAT...BUT KEPT THE NORTHERN CWA A
TAD COOLER WITH HIGHS IN THE 80S...WHILE HOT HUMID CONDITIONS WILL
BE FOUND TO THE SOUTH. AN UPPER WAVE AND THE NEXT COLD FRONT SHOULD
PUSH ACROSS THE AREA SAT NIGHT...PRODUCING THE NEXT ROUND OF
WIDESPREAD THUNDERSTORMS WITH SOME SEVERE WEATHER A GOOD BET. ONCE THIS
WAVE MOST THROUGH...THE WX PATTERN APPEARS TO CHANGE...AT LEAST
TEMPORARILY WITH A DOMINATE UPPER RIDGE BUILDING ACROSS THE NORTHERN
PLAINS THE FIRST HALF OF NEXT WEEK.

&&
.AVIATION...
THUNDERSTORM ACTIVITY TO WIND DOWN THIS MORNING...ALTHOUGH A FEW
LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGH 15 Z INTO NW IA AND
SW MN. HIGH PRESSURE TO BUILD INTO THE AREA TODAY. IT WILL BE A BIT
BREEZY FROM THE NW THROUGH THE AFTERNOON BUT WINDS WILL BECOME LIGHT
THIS EVENING AS HIGH PRESSURE MOVES ACROSS THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ001>003-
     012>014-020>022-031-032.

MN...NONE.
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR SDZ050-057>071.

&&

97
Hazardous weather outlook, Jun 22, 11:21 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT TUE JUN 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1121 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
BY LATE THIS AFTERNOON INTO THE EARLY EVENING...A FEW
THUNDERSTORMS COULD DEVELOP OVER NORTHWEST IOWA AND FAR SOUTHEAST
SOUTH DAKOTA IN A VERY UNSTABLE ENVIRONMENT. IF THE STORMS CAN
DEVELOP...HAIL TO THE SIZE OF BASEBALLS AS WELL AS TORNADOES WILL
BE A THREAT. THE MAIN THREAT FOR THESE STORMS WILL BE SOUTH OF A
VERMILLION TO SPENCER IOWA LINE.

TONIGHT...MAINLY AFTER 9 PM CDT...A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND MOVE INTO THE AREA. WIND GUSTS TO 80 MPH
AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS.
THE MAIN THREAT WILL BE WEST OF INTERSTATE 29 AND SOUTH OF
HIGHWAY 34 BEFORE MIDNIGHT AND ALONG AND EAST OF INTERSTATES 29
AND 90 AFTER MIDNIGHT.

FLOODING...
AN AREA OF STRONG THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
AREA TONIGHT...WITH HEAVY RAIN A POSSIBILITY. AREAS ALONG AND
SOUTH OF INTERSTATE 90 IN SOUTHEASTERN SOUTH DAKOTA INTO
NORTHWEST IOWA WILL SEE THE THREAT FOR ONE TO THREE INCHES OF
RAIN...ESPECIALLY IF A FEW AFTERNOON THUNDERSTORMS CAN
DEVELOP...WHICH WOULD EXACERBATE THE PROBLEMS. A FLASH FLOOD
WATCH IS IN EFFECT FOR THIS AREA THROUGH WEDNESDAY MORNING.

FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS ALONG
PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH
DAKOTA...THOUGH RIVER LEVELS ARE SLOWLY FALLING IN MANY AREAS.
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.
AREAL FLOODING OF SMALL STREAMS AND CREEKS ALSO CONTINUES IN
SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM ACROSS NORTHWEST
IOWA AND WEST OF THE JAMES RIVER VALLEY AFTER 5 PM...AND LIKELY
ACROSS THE AREA AFTER 9 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 23, 12:23 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND GST     HURON                   44.36N 98.22W
06/23/2010  M63 MPH          BEADLE             SD   ASOS

&&

LAFLIN
Local storm report, Jun 23, 12:24 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     HURON                   44.36N 98.22W
06/23/2010  M70.00 MPH       BEADLE             SD   ASOS

&&

LAFLIN
Local storm report, Jun 23, 12:27 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      HAWARDEN                43.00N 96.48W
06/23/2010                   SIOUX              IA   TRAINED SPOTTER

            WATER OVER THE CURBS

&&

LAFLIN
Local storm report, Jun 23, 12:45 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLASH FLOOD      SPENCER                 43.15N 95.15W
06/22/2010                   CLAY               IA   BROADCAST MEDIA

            STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
            FLOODED.

&&

TRM
Local storm report, Jun 23, 12:51 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     2 S LESTERVILLE         43.01N 97.59W
06/23/2010  M98.00 MPH       YANKTON            SD   EMERGENCY MNGR

1237 AM     FLASH FLOOD      SPENCER                 43.15N 95.15W
06/23/2010                   CLAY               IA   BROADCAST MEDIA

            STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
            FLOODED.

&&

TRM
Local storm report, Jun 23, 2:11 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
211 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             2 SW MARCUS             42.80N 95.84W
06/22/2010  E1.25 INCH       CHEROKEE           IA   TRAINED SPOTTER

1102 PM     FUNNEL CLOUD     2 SW MARCUS             42.81N 95.84W
06/22/2010                   CHEROKEE           IA   TRAINED SPOTTER

1102 PM     TORNADO          3 S MARCUS              42.78N 95.81W
06/22/2010                   CHEROKEE           IA   TRAINED SPOTTER

            POSSIBLE TORNADO ON THE GROUND

1110 PM     TORNADO          1 S MARCUS              42.81N 95.81W
06/22/2010                   CHEROKEE           IA   TRAINED SPOTTER

            TORNADO ON THE GROUND

1115 PM     TORNADO          1 E MARCUS              42.82N 95.79W
06/22/2010                   CHEROKEE           IA   AMATEUR RADIO

            TORNADO ON GROUND

1130 PM     FUNNEL CLOUD     1 S CRAIG               42.88N 96.31W
06/22/2010                   PLYMOUTH           IA   EMERGENCY MNGR

1135 PM     TSTM WND GST     4 SW CRAIG              42.85N 96.37W
06/22/2010  E60.00 MPH       PLYMOUTH           IA   EMERGENCY MNGR

1145 PM     TSTM WND GST     5 E STRUBLE             42.89N 96.09W
06/22/2010  E60.00 MPH       PLYMOUTH           IA   EMERGENCY MNGR

1200 AM     TSTM WND GST     2 S LESTERVILLE         43.01N 97.59W
06/23/2010  M98.00 MPH       YANKTON            SD   EMERGENCY MNGR

1206 AM     TSTM WND GST     HURON                   44.36N 98.22W
06/23/2010  M70.00 MPH       BEADLE             SD   ASOS

1208 AM     TSTM WND GST     HURON                   44.36N 98.22W
06/23/2010  M63.00 MPH       BEADLE             SD   ASOS

1210 AM     FLASH FLOOD      HAWARDEN                43.00N 96.48W
06/23/2010                   SIOUX              IA   TRAINED SPOTTER

            WATER OVER THE CURBS

1237 AM     FLASH FLOOD      SPENCER                 43.15N 95.15W
06/23/2010                   CLAY               IA   BROADCAST MEDIA

            STREETS AND SMALL STREAMS IN THE SPENCER CITY LIMITS ARE
            FLOODED.

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:55 PM CDTSevere Thunderstorm WarningFSDBrule, Jerauld50 min
Jun 22, 10:16 PM CDTSevere Thunderstorm WarningFSDClay, Yankton44 min
Jun 22, 10:39 PM CDTSevere Thunderstorm WarningFSDClay, Union36 min
Jun 22, 10:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory, Jerauld47 min
Jun 22, 11:13 PM CDTFlash Flood WarningFSDClay, Yankton3 hr
Jun 22, 11:26 PM CDTTornado WarningFSDLincoln, Union49 min
Jun 22, 11:44 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton46 min
Jun 22, 11:59 PM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Hanson, Hutchinson, McCook, Miner and 1 more46 min
Jun 23, 12:07 AM CDTSevere Thunderstorm WarningFSDBeadle, Hanson, Kingsbury, Lake, Miner, Sanborn38 min
Jun 23, 12:15 AM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha30 min
Jun 23, 12:21 AM CDTFlash Flood WarningFSDLincoln, Union5 hr
Jun 23, 12:31 AM CDTSevere Thunderstorm WarningFSDMinnehaha44 min
Jun 23, 12:37 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner, Minnehaha, Moody, Turner38 min
Jun 23, 12:42 AM CDTSevere Thunderstorm WarningFSDBeadle, Brookings, Kingsbury, Lake, Miner33 min
Jun 23, 12:49 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody41 min
Jun 23, 1:08 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody12 min
Jun 23, 1:25 AM CDTSevere Thunderstorm WarningFSDLake, Minnehaha, Moody35 min
Jun 23, 2:49 AM CDTHigh Wind WarningFSDBrookings, Moody2 hr
Jun 23, 7:06 AM CDTAreal Flood WarningFSDBrule, Charles Mix, Gregory15 hr
Jun 23, 1:42 PM CDTRiver Flood WarningFSDMcCook, Minnehaha21 hr
Jun 22, 10:48 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth27 min
Jun 22, 10:50 PM CDTTornado WarningFSDCherokee, Plymouth25 min
Jun 22, 10:54 PM CDTTornado WarningFSDPlymouth, Sioux36 min
Jun 22, 11:10 PM CDTTornado WarningFSDCherokee, O'Brien50 min
Jun 22, 11:35 PM CDTTornado WarningFSDBuena Vista, Cherokee, Clay, O'Brien25 min
Jun 22, 11:40 PM CDTTornado WarningFSDCherokee, O'Brien, Plymouth, Sioux35 min
Jun 22, 11:47 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury28 min
Jun 22, 11:58 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay32 min
Jun 23, 12:11 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, O'Brien, Plymouth, Sioux, Woodbury27 min
Jun 23, 3:27 AM CDTRiver Flood WarningFSDClay, Dickinson55 hr
Jun 23, 3:27 AM CDTRiver Flood WarningFSDCherokee6 hr
Jun 23, 3:27 AM CDTRiver Flood WarningFSDSioux7 hr
Jun 23, 9:56 AM CDTRiver Flood WarningFSDClay, O'Brien25 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.